Georgia, 2009Flash Flood in Georgia, May 24, 2009
May 24, 2009 · NWS CAE · 1 event in 1 county or zone
Slow moving thunderstorms over southeast Burke county produced flash flooding along hwy 24.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms over southeast Burke county produced flash flooding along hwy 24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 24, 1:48 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, May 24, 1:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN MAY 24 2009
.SYNOPSIS...
HIGH PRESSURE CENTERED WELL OFF THE EAST COAST WILL DIRECT A MOIST
ONSHORE FLOW INTO THE FORECAST AREA THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SATELLITE TRENDS SHOWED A MOISTURE PLUME EXTENDING INTO THE
FORECAST AREA FROM THE SOUTHEAST. THIS PLUME WAS CONNECTED TO THE
TROPICS. EXPECT THIS PATTERN WILL CONTINUE TO DOMINATE TONIGHT.
MOISTURE HAS BECOME DEEP. THE LATEST FFC AND CHS RAOBS SHOWED
PRECIPITABLE WATER 1.8 TO 1.9 OF AN INCH. THE HIGH MOISTURE
SUPPORTED CONTINUED HIGH POPS TONIGHT ALTHOUGH EXPECT A DECREASE
IN COVERAGE BECAUSE OF THE LOSS OF HEATING. THE HIGHER QPF TONIGHT
MAY AGAIN BE IN THE AREA EXTENDING FROM MANNING TO CHERAW. THE
WRF INDICATED BETTER CONVERGENCE IN THIS AREA TOWARD MORNING. THE
HIGH PRECIPITABLE WATER AND POSSIBLE TRAINING SUPPORTED A
POSSIBILITY OF FLOODING...BUT BECAUSE OF TIMING AND AREA
UNCERTAINTY PLUS HIGH FLASH FLOOD GUIDANCE WE HAVE NOT ISSUED A
FLOOD WATCH. ALSO...THE NAM AND GFS QPF WAS NOT HIGH WITH GENERAL
AMOUNTS 0.1 TO 0.25 OF AN INCH TONIGHT. CURRENT AND MODEL FORECAST
SOUNDINGS WERE NEAR MOIST ADIABATIC. EXPECT MAINLY SHOWERS INSTEAD
OF THUNDERSTORMS TONIGHT.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
THE MODELS INDICATED LITTLE CHANGE IN THE PATTERN. THE OFFSHORE
HIGH APPEARED TO CONTINUE TO DIRECT TROPICAL MOISTURE INTO THE
FORECAST AREA. CONTINUED THE FORECAST OF HIGH POPS. THE CLOUDINESS
SHOULD LIMIT INSTABILITY...BUT THERE MAY BE JUST ENOUGH FOR A FEW
THUNDERSTORMS. THE NAM INDICATED SURFACE-BASED LI/S OF -2 TO -4
MONDAY AND TUESDAY. CONTINUED HIGH PRECIPITABLE WATER AND POSSIBLE
TRAINING SUPPORTED A FLOOD THREAT BUT CONFIDENCE IN AREA AND
TIMING WAS TOO UNCERTAIN FOR A FLOOD WATCH. ALSO...NAM AND GFS QPF WAS
NOT EXCEPTIONAL WITH GENERAL AMOUNTS 0.25 TO 0.50 OF AN INCH.
LEANED TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW
TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LATEST GFS AND ECMWF SHOWED CONTINUED UNSETTLED WEATHER THROUGH
THE EXTENDED PERIOD. THE DEEP AND MOIST SOUTH FLOW APPEARED TO
CONTINUE EARLY IN THE PERIOD WITH A SLOW MOVING FRONT NEAR THE REGION
FRIDAY THROUGH SUNDAY. THE GFS ENSEMBLE GUIDANCE SUPPORTED POPS 30
TO 40 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED THROUGH THE 24
HOUR TAF PERIOD. THEREFORE...WILL FOLLOW A BLEND OF MODEL GUIDANCE
AND PAST TRENDS...AND CONCENTRATE MOST DETAIL IN THE SHORT TERM.
CURRENT RADAR INDICATES SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER THE REGION...INCLUDING A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS NEAR CAE. CIGS ARE GENERALLY IN THE MVFR CAT...AND
MAY RISE A LITTLE LATER THIS AFTERNOON TO LOW END VFR OUTSIDE
PRECIP ACTIVITY. WILL EXPECT SOME DIURNAL REDUCTION IN PRECIP
COVERAGE THIS EVENING/EARLY TONIGHT. WILL ALSO EXPECT STRATUS TO
REDEVELOP LATE TONIGHT/MONDAY MORNING.
EXTENDED AVIATION OUTLOOK...
HIGH LOW-LEVEL MOISTURE IN A CONTINUED ONSHORE FLOW MAY RESULT IN
WIDESPREAD MVFR OR IFR CONDITIONS...MAINLY DURING THE EARLY MORNING
HOURS...THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31
Hazardous weather outlook, May 24, 12:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EDT SUN MAY 24 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
122 PM EDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL OCCUR IN SOME LOCATIONS. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY RAIN WILL OCCUR IN SOME LOCATIONS MONDAY. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 24, 1:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN COLUMBIA 34.00N 81.04W
05/24/2009 M0.73 INCH RICHLAND SC OFFICIAL NWS OBS
0.73 INCHES OF RAIN FELL IN 45 MINUTES ENDING AT 1250 PM
EDT AT KCUB...COLUMBIA HAMILTON OWENS FIELD.
0114 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC PUBLIC
INTERSECTION OF WHALEY AND MAIN STREETS WAS FLOODED AND
IMPASSABLE TO VEHICLES. FLOOD WATERS HAD RECEDED BY 150
PM EDT.
0115 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC OTHER FEDERAL
WATER LEVEL AT RBWS1...AT WHALEY AND MAIN STREETS...
PEAKED AT 8.1 FEET AT 115 PM EDT. FLOOD STAGE IS 7.2
FEET.
0120 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC LAW ENFORCEMENT
INTERSECTION OF BLUFF ROAD AND OLYMPIA AVE WAS FLOODED
AND IMPASSABLE TO VEHICLES. FLOOD WATER RECEDED AROUND
220 PM.
0146 PM HEAVY RAIN 4 NNW IRMO 34.15N 81.21W
05/24/2009 M1.42 INCH RICHLAND SC PUBLIC
1.42 INCHES OF RAIN MEASURED IN A 36 MINUTE PERIOD OF
TIME.
0229 PM HEAVY RAIN WEST COLUMBIA 33.99N 81.08W
05/24/2009 M0.70 INCH LEXINGTON SC OFFICIAL NWS OBS
0.70 INCHES OF RAIN FELL IN A 32 MINUTE PERIOD ENDING AT
229 PM EDT AT KCAE...COLUMBIA METRO AIRPORT.
&&
MILLERLocal storm report, May 24, 2:24 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 4 N POMARIA 34.32N 81.42W
05/24/2009 M1.05 INCH NEWBERRY SC PUBLIC
1.05 INCHES OF RAIN HAD FALLEN IN ONE HOUR ENDING AT 315
PM. RAIN WAS STILL FALLING.
&&
MILLERLocal storm report, May 24, 2:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 8 SW WEST COLUMBIA 33.91N 81.18W
05/24/2009 M1.62 INCH LEXINGTON SC PUBLIC
1.62 INCHES OF RAIN FELL IN 75 MINUTES.
&&
MILLERFlash Flood, Burke
- When
- May 24, 5:00 PM EST to 7:00 PM EST
- Where
- Burke County, 9 mi ESE of Waynesboro to 1.62 mi WNW of Girard
- Cause
- Heavy Rain
- Property damage
- $4,000
- Crop damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.030, -81.876
Fire Dept. reported hwy 24 near Rosedale road closed due to flooding and high water. Half a mile of hwy 24 was closed as well as secondary roads a few miles west to northwest to north of Sardis.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160848.